Niaspan?

  1. My dad has had a heartattack and is taking meds (lipitor) and now the Dr. wants to put him on Niaspan. He's nervous about taking the niaspan because it causes flushing and itching. Do yall know what he could do if the flushing becomes really bad. Maybe icepacks or something? Thanks!
    •  
  2. 2 Comments

  3. by   elkpark
    I thought that Niaspan was timed-release niacin. Isn't the point of timed-release Niacin that it doesn't cause the flushing that regular niacin does? Of course, this isn't my specialty, so someone else may know more about this than me.
  4. by   rn-jane
    Quote from tsu_girl82
    My dad has had a heartattack and is taking meds (lipitor) and now the Dr. wants to put him on Niaspan. He's nervous about taking the niaspan because it causes flushing and itching. Do yall know what he could do if the flushing becomes really bad. Maybe icepacks or something? Thanks!
    I had a patient about 6 months ago that had a reaction to niaspan due to the flushing syndrome associated with it. His bp increased, had chest pain and felt like he was coming out of his skin. He had been on it only 2 days. a cardiologist told me that most reactions go away in about 3-4 wks and if they can withstand them niaspan can be very effective in treatment. My patient felt like this treatment was not for him, but if your dad can put up with it it will probally benefit him. I would imagine cold compresses would help temporary but keep an eye on bp ect.
    I just looked some infor for you. When pts have a flushing problem, pts are usually advised to take an nsaid such as motrin or aleve about 30 min prior to taking the med and to take the med with a lowfat snack. For some reason tends to decrease the flushing. I hope this info helps.
    Last edit by rn-jane on Mar 22, '04

close